Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 51, NWS North Platte, NE

May 17, 2003Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 17, 2003, 6:42 PM MDT for Cherry County, Nebraska. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2003, 6:42 PM MDT (00:42 UTC)
Expired
May 17, 2003, 7:45 PM MDT
In force
63 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Cherry County, NE

The radar

The North Platte radar (KLNX), 138 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 2:55 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2003-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2003-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1647 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 180042
SVRLBF
NEC031-180145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
642 PM MDT SAT MAY 17 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 745 PM MDT

* AT 639 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 15 MILES SOUTHWEST
  OF MERRIMAN...OR ABOUT 13 MILES EAST OF GORDON...MOVING EAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  4 MILES SOUTH OF MERRIMAN AROUND 705 PM MDT
  ELI AROUND 725 PM MDT
  7 MILES NORTHWEST OF NENZEL AROUND 745 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
SATURDAY EVENING FOR NORTHWESTERN NEBRASKA.

LAT...LON 4288 10205 4270 10201 4290 10103 4316 10114

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:05 PM MDT, 4 hours 37 minutes earlier.

Area forecast discussion, May 17, 2:05 PM MDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CDT SAT MAY 17 2003

FORECAST CHALLENGE TONIGHT WILL BE POPS ACROSS THE NORTHWEST AS
SERIES OF UPPER LEVEL DISTURBANCES LIFT NORTHEAST OUT OF
SOUTHWEST FLOW. AT 19Z SURFACE BOUNDARY EXTENDS FROM SOUTHEAST
WYOMING INTO THE CENTRAL PANHANDLE THEN NORTHEAST...WEST OF VTN.

RADAR MOSAIC SHOWS SCATTERED TRWS NORTHWEST OF BOUNDARY. CONVECTION
TO LIFT NORTHEAST WITH ISOLATED TO WIDELY SCATTERED STORMS MOVING
INTO THE NORTHWEST CWA THROUGH 03Z. OVERNIGHT WEAK IMPULSES LIFT
NORTHEAST AND WILL LEAVE LOW POPS IN OVERNIGHT. OVERNIGHT THE H85
JET VEERS TO THE SOUTHWEST AND INCREASES TO 50 KTS AFTER MIDNIGHT
WITH INCREASING LOW LEVEL CONVERGENCE ALONG BOUNDARY FOR A FEW
STORMS TO MOVE ACROSS THE NORTH.

SOUTHWEST FLOW ALOFT REMAINS ESTABLISHED THROUGH MONDAY MORNING
WITH THE FRONT TO MOVE LITTLE THROUGH THE MORNING. THEN DURING
THE AFTERNOON THE FIRST PUSH TO ARRIVE TO GET THE FRONT MOVING
SOUTHEAST. MOISTURE POOLING ALONG AND AHEAD OF THE FRONT WILL
RESULT IN THE ATMOSPHERE BECOMING INCREASINGLY UNSTABLE LATE WITH
SCATTERED STORMS DEVELOPING AND MOVING NORTHEAST INTO THE
EVENING. THE THETA-E RIDGE WILL EXTEND NORTHEAST ACROSS WESTERN
NEBRASKA AS AFTERNOON HEATING STEEPEN LAPSE RATES TO OVER 8 C/KM
ALONG AND SOUTHEAST OF BOUNDARY. BY MIDNIGHT FRONT IS PROGGED
SOUTHEAST WITH SHOWERS TO TAPER OFF OVERNIGHT.

MONDAY COOLER AIR WILL BE DRAWN SOUTH AS SURFACE HIGH BUILDS
SOUTHEAST. H85 WINDS TO 40 KTS WILL LIKELY MIX DOWN IN COLD AIR
ADVECTION PATTERN WITH SURFACE WINDS TO APPROACH WINDY CONDITIONS IN
THE WEST AND EXTEND EAST DURING THE AFTERNOON AS THE FRONT PUSHES
SOUTH INTO KANSAS. THE BEST FORCING SHIFTS SOUTHEAST IN THE
AFTERNOON WITH CHANCE OF SHOWERS ENDING FROM NORTHWEST TO SOUTHEAST
IN THE EVENING. TEMPERATURES COOLER INTO TUESDAY THEN WARM-UP
BEYOND.

EXTENDED GRIDS ADJUSTED AND BLENDED TOWARD ECMWF MODEL. GFS MODEL
SHOWS POOR RUN TO RUN CONSISTENCY WITH TIMING DIFFERENCES LARGE.
ADJUSTED GRIDS TO ACCOUNT FOR WARMER TEMPERATURES AND LESS
PRECIPITATION INTO THE EXTENDED AS JETSTREAM LIFTS WELL NORTH AND
UPPER RIDGE BUILDS EAST FROM THE WEST COAST DURING THE PERIOD.

.LBF...NONE.

KECK
Hazardous weather outlook, May 17, 9:45 AM MDT, 8 hours 57 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-172045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1045 AM CDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST TODAY INTO TONIGHT
WEST OF A LINE EXTENDING FROM VALENTINE IN CHERRY COUNTY TO BIG
SPRINGS IN DEUEL COUNTY.  SHOWERS AND THUNDERSTORMS ARE POSSIBLE
EAST OF THIS LINE BUT NONE ARE EXPECTED TO REACH SEVERE LEVELS.

A NEARLY STATIONARY COLD FRONT STRETCHING FROM THE UPPER MIDWEST
REGION SOUTHWEST INTO NORTHWESTERN NEBRASKA WILL MOVE LITTLE INTO
TONIGHT.  A DISTURBANCE MOVING OUT OF THE INTERMOUNTAIN WEST REGION
IN COMBINATION WITH THE COLD FRONT WILL HELP TO INITIATE
THUNDERSTORMS ACROSS THE NEBRASKA PANHANDLE STARTING THIS
AFTERNOON.  SUFFICIENT MOISTURE AND HEATING WILL ALLOW THE
ATMOSPHERE TO BECOME MODERATELY UNSTABLE ACROSS THIS REGION BY
EVENING.  THIS ALONG WITH STRONG WINDS ALOFT WILL AID IN SOME OF
THESE THUNDERSTORMS IN BECOMING STRONG TO SEVERE.  THE PRIMARY
THREAT FROM ANY STORMS THAT FORM WILL BE LARGE HAIL AND TO A LESSER
DEGREE STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COLD FRONT WILL THEN PUSH SOUTH INTO THE REMAINDER OF THE
OUTLOOK AREA ON SUNDAY.  WITH MOISTURE AND RESULTANT INSTABILITY
REMAINING ACROSS THE REGION... THUNDERSTORMS WILL ONCE AGAIN BE
POSSIBLE OVER THE OUTLOOK AREA.  IT APPEARS AS THOUGH SOME OF THESE
STORMS MAY BECOME STRONG TO SEVERE AS WELL WITH THE PRIMARY THREAT
BEING LARGE HAIL AND STRONG GUSTY WINDS.

SHOWERS AND THUNDERSTORMS WILL LINGER INTO MONDAY AS THE COLD FRONT
CONTINUES TO PUSH SOUTH OF THE AREA.  HOWEVER... THE THREAT OF
SEVERE WEATHER LOOKS MINIMAL AT THIS TIME AS CONDITIONS WILL BE
MUCH COOLER WHICH WILL INHIBIT SEVERE THUNDERSTORM DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE FAR NORTHWESTERN PORTION OF
THE OUTLOOK AREA THIS AFTERNOON AND TONIGHT. SPOTTERS MAY ALSO BE
NEEDED ACROSS MOST OF THE OUTLOOK AREA AGAIN ON SUNDAY.

AWJ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 5:29 PM MDTSevere Thunderstorm WarningLBFSheridan61 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.